Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 177, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 5, 2018, 6:36 PM CDT for Lyon County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2018, 6:36 PM CDT (23:36 UTC)
- Expired
- Jul 5, 2018, 7:00 PM CDT
- In force
- 24 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Lyon County, KS
The radar
The Topeka radar (KTWX), 77 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.6 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 713 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1167 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
091
WUUS53 KTOP 052336
SVRTOP
KSC111-060000-
/O.NEW.KTOP.SV.W.0177.180705T2336Z-180706T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
636 PM CDT THU JUL 5 2018
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southwestern Lyon County in east central Kansas...
* Until 700 PM CDT.
* At 636 PM CDT, a severe thunderstorm was located 4 miles southwest
of Emporia, moving southwest at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Emporia.
This includes the following highways...
Interstate 35 between mile markers 128 and 129.
Kansas Turnpike between mile markers 117 and 129.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3821 9636 3840 9635 3845 9621 3836 9613
3821 9635
TIME...MOT...LOC 2336Z 059DEG 14KT 3837 9625
HAIL...<.75IN
WIND...60MPH
$$
BD1 follow-up statement
229
WWUS53 KTOP 052355
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
655 PM CDT THU JUL 5 2018
KSC111-060004-
/O.EXP.KTOP.SV.W.0177.000000T0000Z-180706T0000Z/
Lyon-
655 PM CDT THU JUL 5 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LYON COUNTY WILL
EXPIRE AT 700 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3821 9636 3840 9635 3845 9621 3836 9613
3821 9635
TIME...MOT...LOC 2354Z 054DEG 10KT 3835 9628
$$
BDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:30 PM CDT, 4 hours 6 minutes earlier.
Area forecast discussion, Jul 5, 2:30 PM CDT, 4 hours 6 minutes before
Area Forecast Discussion National Weather Service Topeka KS 230 PM CDT Thu Jul 5 2018 .SHORT TERM...(This evening through Friday) Issued at 230 PM CDT Thu Jul 5 2018 Scattered showers and thunderstorms continue this afternoon into Friday, with temperatures falling to near average. A weak surface front stretched along Interstate 70 early this afternoon with temperatures in the mid 80s north to low 90s south. The weak surface convergence, coupled with the interaction of upper level gravity waves emanating from the remnants of convection in central Nebraska, led to the development of scattered showers and storms along the I-70 corridor west of Topeka before 1 pm. The mesoscale environment is characterized by modest instability (1500-2000 J/kg of MLCAPE), but negligible deep shear owing to a backbuilding upper-level ridge. The result was a pulse/multi-cell cluster storm mode that is forecast to continue building southward along its aggregate outflow through the afternoon, waning somewhat by sunset. There is a large spread amongst the convective allowing and convective parameterizing solutions regarding precipitation chances tonight into Friday. The HRRR/ARW/NMM/NSSL WRF are almost completely devoid of convection while reverse is true for the GFS/EC/NAM/RAP/CMC. The latter solutions are hinging on the development of convection further west that propagates into the forecast area later in the period. Confidence is higher in the latter scenario not panning out. However, given the large spread, have maintained slight to chance POPs through the night, which wane on Friday as a 1030 mb surface high over the Northern Plains builds to the south. Northeasterly surface flow upstream of the ridge will filter cooler air southward for Friday, but highs will still manage to reach or slightly exceed average values for this time of year. .LONG TERM...(Friday night through Thursday) Issued at 230 PM CDT Thu Jul 5 2018 The heat returns for next week with little in the way of precipitation through midweek. An expansive, zonal upper-level ridge currently encompassing much of the eastern and central U.S. retrogrades westward to the Four Corners by the start of the weekend and then meanders over the western CONUS for much of the upcoming week. This will limit any chance for precipitation in the region during this time. Surface high pressure slides to the east and causes winds to veer to the south/southeast by the Sunday. WAA ensues with H850 temps of +18 to +24 C resulting in surface temps in the 90s. Heat indices will likely climb back above 100 degrees by Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1221 PM CDT Thu Jul 5 2018 Predominantly VFR conditions are forecast for the TAF period with isolated showers and thunderstorms possible this afternoon, primarily along the I-70 corridor. Additional showers and storms are possible late tonight, but confidence was too low to mention in the TAFs. Winds will be light and variable today, switching to the northeast at 5 to 10 kts tonight. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Skow LONG TERM...Skow AVIATION...Skow
Hazardous weather outlook, Jul 5, 1:28 PM CDT, 5 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 128 PM CDT Thu Jul 5 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-061830- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 128 PM CDT Thu Jul 5 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. There is a chance for isolated to scattered thunderstorms this afternoon and tonight, mainly along and south of I-70. The strongest storms may be capable of gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep KDS
In the hours before
Special weather statement, Jul 5, 6:25 PM CDT, 11 minutes before
Special Weather Statement National Weather Service Topeka KS 625 PM CDT THU JUL 5 2018 KSZ054-052345- Lyon- 625 PM CDT THU JUL 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LYON COUNTY UNTIL 645 PM CDT... At 625 PM CDT, Doppler radar was tracking a strong thunderstorm over Emporia, moving southwest at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Emporia. This includes the following highways... Interstate 35 between mile markers 128 and 136. Kansas Turnpike between mile markers 125 and 135. LAT...LON 3851 9615 3838 9605 3830 9620 3845 9630 TIME...MOT...LOC 2325Z 058DEG 10KT 3840 9618 BD
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 6:25 PM CDT | Special Weather Statement | TOP | Lyon | 20 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.